|Sleep problems / Is everyone totally paranoid?
Jun 11, 2002
Dr Frascino, I live in the UK and was diagnosed +ve in 1999. Firstly, are all people who pose questions here really as paranoid as the ones displayed? It seems to me that most people would be better off worrying less and enjoying life more - especially those who have had little or no risk to HIV infection!! Contrary to comments made in one question the UK has an excellent free health service and I am very satisfied with the quality of the healthcare I receive. I have recently been diagnosed with Distal Symmetric Polyneuropathy secondary to my HIV infection and have been taking hydromorphone hydrochloride bi-daily as a means of pain relief. However, I still have problems sleeping at night because of pains in my lower limbs and arms. I have tried over-the-counter mild sedatives which still leave me feeling drowsy in the mornings. Can you suggest a short acting drug with sedative effects that may help? I suffer frequent fatigue which I am assured is caused by the HIV and do not want to suffer drug induced somnolence additionally.
Response from Dr. Frascino
Hey London Pete,
Thanks for writing. Distal Symmetric Sensory Polyneuropathy is a real pain, so to speak. It can be caused by HIV itself, but most frequently is caused or worsened by medications, such as the "d" drugs -- ddI, ddC, and d4T - or certain cancer chemotherapy agents. If you presently have a "d" drug in your antiviral regimen, you might ask your HIV specialist if there is another option still available for you. Zerit(d4T), Videx(ddI), and Hivid(ddC) -induced peripheral neuropathy is often reversible if the drug is discontinued. If your neuropathy is HIV-induced or if you cannot discontinue the offending drug, then pain control is the way to go. Dose adjusting your hydromorphone to a larger dose at night and less during the day might help. Other agents, such as carbamazepine or tricyclic antidepressants have been used with varying degrees of success. Supplementing with B vitamins and Carnitine has also been suggested by some. An experimental drug under development called "nerve-cell growth factor" looked promising; however, apparently not promising enough for the company to continue funding its development. So that's in limbo at the present time. If pain control continues to be a problem, ask for a referral to an HIV-knowledgeable neurologist to make sure nothing else is going on and complicating your problem.
Also recheck the causes of your fatigue. Even though you were "assured" it was caused by HIV, that may not be the only factor involved. For instance, you are having trouble sleeping due to neuropathic pain, and that can lead to additional fatigue. Also, check out hormonal abnormalities such as low testosterone in men, adrenal insufficiency, and thyroid problems. Unrecognized infections should also be searched for. And, equally important, is the question of possible anemia. Are you anemic? Treatment of even mild to moderate anemia in the setting of HIV disease has been shown to improve quality of life and energy level. It is also associated with improved survival.
Finally, Pete, as to if all the people posing questions here are really that paranoid, actually no, most are much, much worse!!! How very right you are: Worry less, enjoy life more!!!!
So now a question for you: What's the hottest ticket in the West End these days?
Best of Luck, Pete.
low white blood cell count
- Can HIV Be Transmitted Through Touching A Bloody Scab?
- Can You Get AIDS From Picking Your Nose?
- Bronchitis After French Kissing Worried I Have HIV
- Headache After Giving A Bj Worried I Have HIV
- Pain In Penis After Touching Vaginal Fluid Worried I Have HIV
- Rectal Bleeding After Anal Sex Without Condom Does It Mean I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.